Tornadoes · United States · Idaho · 2018
EF0 tornado, Darlington, Idaho, June 21, 2018
This EF0 tornado ran 5.1 miles across Butte County on June 21, 2018, touching down at 1:15 PM MDT and reaching 80 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 21, 2018
- Touchdown
- 1:15 PM MDT (19:15 UTC)
- Lifted
- 1:38 PM MDT (19:38 UTC)
- On the ground
- 23 minutes
- Path length
- 5.1 miles (8.2 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- County
- Butte County
- Touchdown point
- 43.871, -113.491
- Lift-off point
- 43.830, -113.406
- Record number
- 1806211315-01
What the Weather Service recorded
Photographs and video confirmed a tornado touchdown just north of Darlington at 1:32 pm MDT The public reported it destroyed wheel lines, uprooted trees, destroyed a chicken coop, pig pen and a shed.
A damage assessment team from the Pocatello National Weather Service Forecast Office traveled to Darlington, Idaho on June 22, 2018. The tornado was believed to have touched down around 1:15pm MDT on June 21, 2018, approximately 5 miles northwest of Darlington, Idaho. The assessment team found several large hardwood tree limbs down along Huston Road. The largest diameter limb was 1 foot in diameter. About 1.5 miles down Huston Road from Highway 93, a residence on the south side of the road experienced extensive tree damage as well, including a hardwood tree split near the trunk. A second tree was completely uprooted although the root system appeared to be somewhat shallow, perhaps only a couple of feet deep. A third tree was nearly uprooted. A camper was overturned and a large section of the metal roofing had been peeled back. Some of the trusses off of a garage with a metal roof were ripped off. Video of the tornado showed it traveling to the north of Leslie Butte, although it is not clear if it was still on the ground at this point. ||A second video shows the tornado on the ground approximately 1 mile northeast of Darlington around 1:32pm. The video shows the tornado on the ground for at least 3 minutes while east of Darlington. The damage team found a 40 to 50 foot section of barbed wire fencing down along with several metal fencing posts bent over or ripped out of the ground about 1.5 miles east of Darlington. The tornado lifted around 1:38pm MDT. The National Weather Service received reports of wheel lines, a chicken coop, pig pen, a shed destroyed, and a screen door ripped off. However, the damage assessment team was unable to find this damage. ||Based on the damage, the final assessment for this tornado is a high-end EF0 with winds of 75 to 85 mph. The tornado is estimated to have been 250 feet wide, 7 miles long, and lasted up to 23 minutes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the tornado touched down at Jun 21, 1:08 PM MDT, 7 minutes earlier.
Area forecast discussion, Jun 21, 1:08 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 108 PM MDT Thu Jun 21 2018 .DISCUSSION...A fairly vigorous disturbance moving from Northern Idaho to Montana this afternoon/evening with thunderstorms expected as far south as Idaho Falls. These storms could produce some hail and strong gusty winds, and may be marginally severe near the Idaho/Montana line. Isolated showers and thunderstorms will ling i the Upper Snake Highlands around Driggs and Island Park on Friday, otherwise high pressure and mostly sunny skies builds in from the west. A disturbance on Saturday will drop further south into this area, bringing scattered showers to the central mountains and eastern highlands. Temperatures will be about 5 degrees cooler and winds in the Snake Plain on the breezy side. Expect this disturbance will move slowly east on Sunday, leaving a chance of showers in the eastern highlands. Monday through Wednesday look pretty dry, but the storm track is not very far north of here and there is room for another passing disturbance to affect this area. RS && .AVIATION...Main focus today will be on winds at the Snake Plain terminals due to a cold front. Thunder will also be a threat across the northern portion of the forecast area. KDIJ is best positioned to see some isolated thunderstorms this afternoon, so have included VCTS. Would not rule out seeing some outflows at KIDA and KPIH, but gradient west/southwest winds will prevail. Another wave coming out of western Montana tomorrow morning will bring showers mainly over our eastern terminals: KIDA and KDIJ. MET Guidance suggests KDIJ may dip to MVFR briefly tomorrow morning. Just keeping a scattered deck at 2000 ft for now. Hinsberger && .FIRE WEATHER...A cold front passed through the area today. Breezy conditions will continue into the evening. Thunderstorms will also continue across Lemhi County and the Island Park area. Outflows from these storms may extend to Idaho Falls this evening, but should be mitigated by gradient winds. A short wave will help trigger more thunderstorms tomorrow afternoon over the Eastern Highlands while the rest of the area will be a bit less breezy than today. We should see another cold front advance into the area on Saturday morning. This will bring another round of strong winds to the area as well as some isolated thunderstorms. Things look to be a bit drier on Sunday, though some showers/isolated thunderstorms may pop up near the Wyoming border. On Tuesday morning, another cold front pushes through, but models are keeping this fairly dry except for northern Lemhi county. This front will also bring breezy conditions to the Snake Plain. Hinsberger && .HYDROLOGY...Waters continue to recede on local rivers. The Snake River near Menan remains above flood stage, but may fall below that level in a few hours. A Flood Advisory also remains in effect for the Snake River at Blackfoot. Even as waters recede, slippery muddy banks and debris continue to pose a hazard for anyone venturing close to the rivers. RS && .PIH WATCHES/WARNINGS/ADVISORIES...None. &&
In the hours before
Special weather statement, Jun 21, 1:13 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Pocatello ID 113 PM MDT THU JUN 21 2018 IDZ032-211945- Lost River/Pashimeroi ID- 113 PM MDT THU JUN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER AND CENTRAL BUTTE COUNTIES UNTIL 145 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Darlington or 8 miles east of Mackay, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Custer and central Butte Counties. LAT...LON 4393 11319 4378 11332 4391 11357 4399 11349 TIME...MOT...LOC 1912Z 283DEG 10KT 4391 11344 RS
The surface observations
Hailey - Friedman Memorial (SUN), 78 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pocatello radar (KSFX), 103 km away, was scanning. The volume nearest the touchdown began at 19:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are
The other tornadoes of June 21, 2018
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.